Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 191, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 6, 2002, 6:52 PM CDT for Brewster County, Texas. It was in force for 7 days. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2002, 6:52 PM CDT (23:52 UTC)
- Expired
- Aug 13, 2002, 3:30 PM CDT
- In force
- 7 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 223 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:00 PM CDT | Hail 0.75 | Ft Davis, TX | Dime size hail was reported at the McDonald Observatory along with a peak wind gust of 56 MPH. |
| Aug 13, 3:20 PM CDT | Hail 0.75 | Ft Davis, TX | A DPS officer reported dime size hail on Highway 17. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
037 WUUS54 KMAF 062352 SVRMAF TXC043-070030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 651 PM CDT TUE AUG 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 730 PM CDT * AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHEASTERN BREWSTER COUNTY...OR ABOUT 22 MILES EAST OF MARATHON...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL LIKELY MOVE ALONG HIGHWAY 90 IN NORTHEASTERN BREWSTER COUNTY. DIM SIZE HAIL...DAMAGING WINDS TO 70 MPH...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3019 10302 3010 10288 3010 10266 3029 10293
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:30 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 6, 3:30 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT TUE AUG 6 2002 06/12Z UPPER AIR CHARTS NOT SHOWING MUCH CHANGE FROM 05/12Z OBS ACROSS THE CONUS...WITH UPPER TROUGHS ALONG THE PAC NW AND NE COAST WITH A LARGE MID AND UPPER LEVEL HIGH OVER THE CENTRAL PLAINS. SOME IMPRESSIVE 12HR 500MB HEIGHT FALLS OF 160M WERE NOTED OVER ERN NY/WRN ME. 19Z SURFACE OBS ACROSS THE AREA REVEAL TEMPS ARE RUNNING A LITTLE COOLER AND DEW POINTS A LITTLE HIGHER THAN 24 HOURS AGO. ALSO OF NOTE...ONGOING CONVECTION HAS FIRED EARLIER TODAY THAN YESTERDAY. THE CHANCES FOR CONVECTION WILL BE THE MAIN CHALLENGE FOR THIS FORECAST. IN THE SHORT TERM...WITH INCREASED MOISTURE OVER THE AREA AND A WEAK CYCLONIC CIRCULATION OVER WEST CENTRAL TEXAS PER WATER VAPOR LOOP...FIRST PERIOD POPS WILL NEED TO BE RAISED. IN PARTICULAR...OVER THE BIG BEND REGION AND THE EASTERN PERMIAN BASIN AS THESE AREAS ARE IN CLOSER PROXIMITY TO BETTER MOISTURE. WEATHER PATTERN SHOULD BE SIMILAR TOMORROW...ALTHOUGH 500MB TEMPS DO RISE SLIGHTLY AS MID AND UPPER LEVEL RIDGING WORKS INTO THE AREA. CURRENT ZONES CALL FOR AT LEAST ISOLATED POPS AND WITH MOISTURE STILL LINGERING...FEEL THIS IS O.K. WE HAVE OPTED TO ADD SOME POPS INTO THE PLAINS FOR THURSDAY WITH AN INCREASE IN 850MB TEMPS...A LITTLE BETTER 700-500MB THETA-E RIDGE ACROSS THE AREA AND A CONTINUED MID-LEVEL (400MB) FLOW OFF THE GULF OF MEXICO. ON FRIDAY...THE REMNANTS OF T.D. BERTHA ARE FORECAST TO MOVE NEAR KDRT BY THE END OF THE DAY. WITH SUBSIDENCE ON THE WESTERN PERIPHERY OF THIS FEATURE AND WITH CONTINUED WARMING OF 700MB TEMPS...WE WILL STAY WITH THE CURRENT DRY FORECAST. EXTENDED RANGE MODELS CONTINUE TO SHOW A TROUGH OVER THE NORTHERN PLAINS THROUGH THE WEEKEND. GFS/UKMET CONTINUE TO BE STRONGEST WITH THIS SCENARIO WITH A CLOSED LOW OVER NRN ND BY 10/12Z. THE LATEST ECMWF LOOKS A LITTLE MORE CONSISTENT TO IT/S PREVIOUS RUNS WITH A WEAKER NORTHERN PLAINS TROUGH AND STRONGER 4-CORNERS UPPER HIGH. AGAIN...WILL HAVE TO LEAN IN THE DIRECTION OF THE ECMWF AND KEEP THE EXTENDED DRY. MAF 70/91/69/94 3121 LSA 72/90/71/92 2121 330 PM CDT TUE AUG 6 2002 MRF 69/83/68/84 4222 CNM 69/96/69/98 1111 .MAF... TX...NONE. NM...NONE. PLATT
In the hours before
Special weather statement, Aug 6, 2:55 PM CDT, 3 hours 57 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-070400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT TUE AUG 6 2002 .SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE WILL TRACK WESTWARD ACROSS THE PLAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. IN ADDITION...A MOIST LOW LEVEL UPSLOPE FLOW OF AIR IS EXPECTED IN THE MOUNTAINS. SUFFICIENT LOW LEVEL MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE WILL COMBINE WITH THE AFOREMENTIONED FEATURES TO PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS THE REGION TONIGHT. THE PRECIPITATION SHOULD DECREASE LATER THIS EVENING AS TEMPERATURES COOL. .WEATHER HAZARDS... THUNDERSTORMS... THUNDERSTORMS WHICH DO DEVELOP TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY RESULT IN AREAS OF HIGH WATER IN LOW WATER CROSSINGS OR MINOR FLOODING. IN ADDITION...LOCALIZED DAMAGING WINDS WILL ALSO BE POSSIBLE. ORGANIZED SEVERE WEATHER...HOWEVER...IS NOT EXPECTED. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STRONGEST STORMS WHICH DEVELOP. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. 12
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.